Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Raleigh, NC

June 1, 2002Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 1, 2002, 5:51 PM EDT for Davidson County, North Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2002, 5:51 PM EDT (21:51 UTC)
Expired
Jun 1, 2002, 6:15 PM EDT
In force
24 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Davidson County, NC

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:55 PM EDTThunderstorm Wind 50 ELexington, NCTrees were blown onto Interstate 85 near the Route 64 intersection.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS52 KRAH 012151
SVRRAH
NCC057-012215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
551 PM EDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DAVIDSON COUNTY IN NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF GORDONTOWN...OR ABOUT 8
  MILES SOUTHEAST OF LEXINGTON...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  NEWSOM
  GORDONTOWN
  DENTON

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:00 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SAT JUN 01 2002

WILL HAVE TO KEEP AN EYE ON THE ACTIVITY MOVING EAST/SOUTHEAST FROM
WEST VIRGINIA AND VIRGINIA...IT COULD CLIP THE NORTHERN COUNTIES OF
OUR CWA THIS EVENING.

NORTHWEST TO WEST FLOW OVER THE AREA SUNDAY WILL RESULT IN A WARMING
TREND FOR THE AREA...IT WILL BE HOT WITH HIGHS IN THE MID TO UPPER
90S. THERE WILL BE LITTLE RELIEF THROUGH TUESDAY AS OUR WINDS SHIFT
TO THE SOUTHWEST AND SOUTH...PUMPING MORE HUMID AIR INTO THE AREA.
AT THE TIME THERES NO MAJOR SYSTEM COMING THROUGH TO TRIGGER ANY
PRECIPITATION...SO WE WILL HAVE TO DEAL WITH SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING...DUE TO THE
MOISTURE AND HEATING.

THE GUIDANCE IS SHOWING AN 8-10 DEGREE DROP IN TEMPERATURES FOR
MONDAY. I DONT SEE THIS HAPPENING WITH OUR WINDS COMING AROUND TO
THE WEST...SO WILL CONTINUE CURRENT TREND. -RHJ

WEDNESDAY THROUGH SATURDAY...

CUT OFF GULF BECOMES OPEN WAVE AND WEAKENING BY MID WEEK LIFTING
NORTHEAST ACROSS SOUTHEAST ATLC STATES AS LONG WAVE TROUGH DEVELOPS
OVER THE CENTRAL CONUS. BY THE WEEKS END...LONG WAVE TROUGH SLIDES
EAST WITH CUTOFF DEVELOPING OVER TEXAS PANHANDLE WHICH IS PROGGED TO
LIFT NORTHEAST NEXT WEEKEND. AT THE SURFACE...SOUTHWESTERLY
FLOW...INCREASING MOISTURE AND FRONTAL BOUNDARY APPROACHING WILL
RESULT IN DIURNAL SHOWER/THUNDERSTORM ACTIVITY DURING THIS PERIOD.
TIMING/STRENGTH DIFFERENCES AMONG THE LONG RANGE MODELS ON REACHING
OUR AREA. LAST NIGHTS GFS BRING FRONT INTO CAROLINAS BY DAY 7. FOR
NOW WILL CONTINUE AFTERNOON/EVENING CONVECTION FOR THE PERIOD AND
WARM TEMPERATURES---MID 80S TO AROUND 90. ----RA---

.RDU...NONE.

RHJ/RA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:01 PM EDTSevere Thunderstorm WarningRAHGuilford29 min
Jun 1, 4:08 PM EDTSevere Thunderstorm WarningRAHGranville52 min
Jun 1, 4:34 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Orange41 min
Jun 1, 4:52 PM EDTSevere Thunderstorm WarningRAHForsyth38 min
Jun 1, 5:43 PM EDTSevere Thunderstorm WarningRAHRandolph32 min
Jun 1, 5:43 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake47 min
Jun 1, 5:50 PM EDTSevere Thunderstorm WarningRAHRandolph25 min
Jun 1, 5:54 PM EDTSevere Thunderstorm WarningRAHRandolph21 min
Jun 1, 6:05 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson55 min
Jun 1, 6:14 PM EDTSevere Thunderstorm WarningRAHJohnston31 min
Jun 1, 6:45 PM EDTSevere Thunderstorm WarningRAHWayne45 min
Jun 1, 7:06 PM EDTSevere Thunderstorm WarningRAHStanly39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.